Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 51, NWS Topeka, KS

April 27, 20124 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 27, 2012, 6:27 PM CDT for 4 counties in Kansas. It was in force for 33 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2012, 6:27 PM CDT (23:27 UTC)
Expired
Apr 27, 2012, 7:00 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lyon County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 32 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 6:27 PM CDTHAIL 110 Wnw Osage City, KS
Apr 27, 6:37 PM CDTHAIL 1.75Sw Harveyville, KS
Apr 27, 6:43 PM CDTHAIL 13 Ne Harveyville, KS
Apr 27, 6:45 PM CDTHAIL 16 Ne Harveyville, KS
Apr 27, 6:48 PM CDTTSTM WND DMG6 Nnw Burlingame, KSNUMEROUS TREE LIMBS DOWN AT INTERSECTION OF WEST 125TH AND HOCH ROADS. LARGEST ARE JUST OVER 3 INCHES IN DIAMETER. TIME ESTIMATED BY RADAR.
Apr 27, 6:55 PM CDTTSTM WND GST 603 Ssw Auburn, KS
Apr 27, 6:55 PM CDTTSTM WND GST 604 S Auburn, KSNEAR BURLINGAME AND 125TH STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 2:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS53 KTOP 272327
SVRTOP
KSC111-139-177-197-280000-
/O.NEW.KTOP.SV.W.0051.120427T2327Z-120428T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT FRI APR 27 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
  SOUTH CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ADMIRE...AND
  MOVING NORTHEAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* LOCATIONS IMPACTED INCLUDE...
  TOPEKA...HARVEYVILLE...BURLINGAME AND AUBURN.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 148 AND 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3894 9600 3892 9566 3862 9592 3868 9609
TIME...MOT...LOC 2327Z 210DEG 38KT 3870 9601

HAIL...1.00IN
WIND...<50 MPH

$$

PHILLIPS
1 follow-up statement
803 
WWUS53 KTOP 272334
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT FRI APR 27 2012

KSC111-139-177-197-280000-
/O.CON.KTOP.SV.W.0051.000000T0000Z-120428T0000Z/
SHAWNEE KS-OSAGE KS-LYON KS-WABAUNSEE KS-
634 PM CDT FRI APR 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WABAUNSEE...NORTHEASTERN LYON...NORTHWESTERN OSAGE AND SOUTH CENTRAL
SHAWNEE COUNTIES UNTIL 700 PM CDT...

AT 629 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
HARVEYVILLE...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. AT 627 PM TRAINED SPOTTERS 
REPORTED QUARTER SIZE HAIL 10 MILES WEST NORTHWEST OF OSAGE CITY IN 
EXTREME EASTERN LYON COUNTY.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
HARVEYVILLE...BURLINGAME AND AUBURN.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 152 AND 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9586 3872 9608 3874 9607 3894 9599
      3892 9566
TIME...MOT...LOC 2333Z 210DEG 38KT 3875 9597

HAIL...1.00IN
WIND...<50 MPH

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:54 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 27, 3:54 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT FRI APR 27 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

20Z SURFACE ANALYSIS SHOWS A DRYLINE MIXING EAST THROUGH CENTRAL KS
WITH A COUPLE MORE UPDRAFTS FORMING OUT ACROSS THE WARM SECTOR. THE
WARM FRONT IS A LITTLE DIFFICULT TO PIN DOWN SINCE THERE IS NOT A
DISTINCT CHANGE IN AIRMASS AT THE FRONTAL BOUNDARY. THE DEWPOINT
GRADIENT WOULD SUGGEST THE WARM FRONT MAY HAVE LIFTED AS FAR NORTH
AS CNK TO MHK TO BURLINGTON. PERHAPS THE BEST INDICATOR OF THE WARM
FRONTS LOCATION IS THE AREA OF ELEVATED RADAR RETURNS FROM NEAR
COUNCIL GROVE TO BURLINGTON. GIVEN THE RUC FORECAST OF 0 TO 6 KM
BULK SHEER ON THE ORDER OF 60 KTS AND 0 TO 1 KM SHEER AROUND 35 KTS
WITH IN THE WARM SECTOR...SUPERCELL THUNDERSTORMS ARE POSSIBLE AS
WELL AS THE POTENTIAL FOR A COUPLE TORNADOES. THE LIMITING FACTOR IS
THE WARM SECTOR IS VERY NARROW. STORM MOTION FOR A RIGHT MOVING
STORM IS NORTHEAST AROUND 40 KTS...ALMOST PERPENDICULAR TO THE WARM
FRONT. SO STORMS ARE LIKELY GOING TO MOVE NORTH INTO THE COOLER
BOUNDARY LAYER AIR FAIRLY QUICKLY. ANOTHER LIMITING FACTOR IS THE
AMOUNT OF INSTABILITY...WITH MIXED LAYER CAPES MAYBE REACHING 2000
J/KG. THERE WILL BE A NARROW CORRIDOR WHERE TORNADOES ARE MORE
LIKELY FROM NEAR ABILENE DOWN THROUGH EMPORIA AND PERHAPS JUST NORTH
OF THIS AREA. BECAUSE THE WARM FRONT IS NOT WELL DEFINED...IT WILL
BE DIFFICULT TO JUDGE HOW FAR NORTH A STORM HAS TO GO TO BECOME MORE
ELEVATED.

WOLTERS

LATEST WATER VAPOR IMAGERY SHOWING STRONG UPPER LOW OVER
NORTHWEST KS WHICH SHOULD CONTINUE TO LIFT NORTHEASTWARD INTO
EASTERN NEBRASKA THIS EVENING. AS IT DOES...IT SHOULD ALSO LIFT
CONVECTION RAPIDLY TO THE NORTH AND EAST OF THE CWA BEFORE
MIDNIGHT...OR FURTHER AWAY FROM THE STRONGER INSTABILITY AXIS AS
DRIER AIR WRAPS IN BEHIND THE DRY LINE. THEREFORE DO NOT
ANTICIPATE SEVERE WEATHER THREAT ACROSS THE CWA BEYOND 9 OR 10 PM.
WILL THEN GO DRY ACROSS THE ENTIRE COUNTY WARNING AREA AFTER
MIDNIGHT.

BEYOND MIDNIGHT...FORECAST LOOKS DRY THROUGH THE DAYTIME ON SATURDAY
AS DEEPER MOISTURE AND INSTABILITY IS TEMPORARILY PUSHED SOUTH OF
THE CWA. WILL FAVOR THE COOLER HIGHS IN THE 60S TO THE NORTH OF I
70. HOWEVER...WARM AIR AND MOISTURE ADVECTION WILL DEVELOP ACROSS
THE CWA AHEAD OF THE NEXT SHORTWAVE TROUGH...SO HAVE LOW END POPS
SATURDAY NIGHT ACROSS THE SOUTHEAST FOR THUNDERSTORMS THEN INCREASE
POPS AND CLOUDS ON INTO SUNDAY AS WELL AS LOWERED HIGHS INTO THE LOW
TO MIDDLE 60S. SHORTWAVE TROUGH WILL MOVE INTO THE AREA SUNDAY
NIGHT/EARLY MONDAY WITH THE HIGHEST POPS STILL ALONG AND SOUTHEAST
OF THE TURNPIKE. SHOULD ALSO SEE HIGHER TEMPS AS THE LLVL FLOW
RETURNS TO SOUTHERLY. THEREFORE AFTER HIGHS NEAR 70 ON
MONDAY...SHOULD WARM INTO THE MIDDLE TO UPPER 70S.

WITH THE STRONGER WARM AIR ADVECTION HAVE CONTINUED CHANCE POPS INTO
TUESDAY AND EVEN WEDNESDAY AND THURSDAY AS A SERIES OF SHORTWAVE
TROUGHS ADVANCE NORTHEAST ACROSS THE CENTRAL PLAINS. HIGHS SHOULD
REMAIN WARM NEAR 80 ON INTO FRIDAY.

&&

.AVIATION...
LATEST GUIDANCE REMAINS CONSISTENT IN SHOWING THE MOST LIKELY TIMING
FOR CONVECTION BETWEEN 21Z AND 02Z. SO WILL CONTINUE A TEMPO GROUP
FOR THIS PERIOD. MVFR CIGS ARE ANTICIPATED TO REMAIN JUST WEST OF
TOP AND FOE UNTIL CONVECTION MOVES IN. BIGGEST UNCERTAINTY IS
WHETHER MVFR CIGS WILL MOVE BACK IN AS THE SFC LOW PASSES EAST
OVERNIGHT. THE GFS WANTS TO KEEP THEM NORTH OF THE TERMINALS. GIVEN
THE UNCERTAINTY WILL KEEP A VFR FORECAST FOR NOW WITH SCT025 ON THE
BACK SIDE OF THE LOW...BUT WILL NEED TO KEEP AN EYE ON THIS.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 27, 3:06 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT FRI APR 27 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-282015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
306 PM CDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...EAST
CENTRAL AND MOST OF NORTHEAST KANSAS. THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER AND
POSSIBLY A FEW ISOLATED TORNADOES. THE THUNDERSTORM ACTIVITY IS
EXPECTED TO BE EXITING NORTHEAST KANSAS AROUND 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY OVER NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH THIS EVENING.

WOLTERS

In the hours before

Local storm report, Apr 27, 5:50 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             DWIGHT                  38.84N 96.59W
04/27/2012  E0.75 INCH       MORRIS             KS   TRAINED SPOTTER

&&

WOLTERS
Local storm report, Apr 27, 5:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             CLIFTON                 39.57N 97.28W
04/27/2012  E0.88 INCH       WASHINGTON         KS   PUBLIC

0547 PM     HAIL             3 S CLIFTON             39.52N 97.28W
04/27/2012  E0.75 INCH       CLAY               KS   PUBLIC

&&

MRC
Special weather statement, Apr 27, 5:56 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CDT FRI APR 27 2012

KSZ022-023-272330-
POTTAWATOMIE-RILEY-
556 PM CDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RILEY AND
SOUTHWESTERN POTTAWATOMIE COUNTIES...

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF SOUTH CENTRAL RILEY AND SOUTHWESTERN
POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS AROUND 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
KEATS...MANHATTAN AND TUTTLE CREEK LAKE.

A TORNADO WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3926 9637 3907 9663 3907 9670 3909 9671
      3909 9673 3917 9685 3943 9658
TIME...MOT...LOC 2256Z 221DEG 32KT 3915 9670

$$ PHILLIPS
Local storm report, Apr 27, 6:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FUNNEL CLOUD     6 NNE COUNCIL GROVE     38.74N 96.45W
04/27/2012                   MORRIS             KS   STORM CHASER

            FUNNEL, POSSIBLE TORNADO.

&&

MRC
Local storm report, Apr 27, 6:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 NE ADMIRE             38.65N 96.09W
04/27/2012  E0.88 INCH       LYON               KS   STORM CHASER

&&

MRC
Local storm report, Apr 27, 6:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             7 W OSAGE CITY          38.63N 95.96W
04/27/2012  E0.88 INCH       LYON               KS   TRAINED SPOTTER

&&

MRC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:55 AM CDTSpecial Weather StatementTOPDouglas35 min
Apr 27, 10:39 AM CDTSpecial Weather StatementTOPShawnee36 min
Apr 27, 3:44 PM CDTSevere Thunderstorm WarningTOPCloud, Republic46 min
Apr 27, 4:06 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa39 min
Apr 27, 4:09 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa42 min
Apr 27, 4:23 PM CDTTornado WarningTOPCloud37 min
Apr 27, 4:47 PM CDTSevere Thunderstorm WarningTOPClay21 min
Apr 27, 4:49 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary56 min
Apr 27, 4:53 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington17 min
Apr 27, 5:16 PM CDTTornado WarningTOPClay, Cloud, Washington29 min
Apr 27, 5:29 PM CDTSevere Thunderstorm WarningTOPGeary, Riley18 min
Apr 27, 5:40 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee50 min
Apr 27, 5:56 PM CDTSpecial Weather StatementTOPRiley34 min
Apr 27, 6:47 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee43 min
Apr 27, 6:51 PM CDTTornado WarningTOPOsage, Shawnee24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.